FDA Warning: Weight Loss Drug Belviq May Increase Cancer Risk

Overweight Man Measuring His Belly with tape measure

A recent clinical trial assessing the safety of weight-loss drugs Belviq and Belviq XR (lorcaserin) has led to the FDA issuing a public alert, warning that the drug may contribute to cancer risk.

“At this time, the cause of the cancer is uncertain, and we cannot conclude that lorcaserin contributes to the cancer risk,” reads the statement. “However, we wanted to make the public aware of this potential risk.”

Lorcaserin was approved by the FDA in 2012 for assisting weight-loss in combination with a reduced-calorie diet and increased physical activity in obese or overweight adults. The drug works by increasing feelings of fullness to reduce the amount of food eaten and is available in two tablet-based forms, Belviq and Belviq XR.

In one academic study from 2011, the drug did show the propensity to cause several different types of cancer in rat models, albeit at doses larger than the recommended clinical dose in humans. The FDA originally rejected the approval of the drug in 2010 based on these results, but later concluded that the development of these tumors were rodent-specific and unlikely to happen in humans.

“We are continuing to evaluate the clinical trial results and will communicate our final conclusions and recommendations when we have completed our review,” reads the statement.

There are currently 49 clinical trials listed on clinicaltrials.gov involving lorcaserin for a number of indications and 9 are currently recruiting participants or will start shortly. It is currently unknown whether the new findings will affect any of these trials as well as the recommended prescription of the drug for weight-loss.

The FDA statement urges healthcare professionals to “consider if the benefits of taking lorcaserin are likely to exceed the potential risks when deciding whether to prescribe or continue patients on lorcaserin.”

Patients are urged to talk to their healthcare professionals about the potential increased risk of cancer associated with using the drug.

[“source=forbes”]